Skip to main content
main-content

Tipp

Weitere Artikel dieser Ausgabe durch Wischen aufrufen

01.05.2015 | case report | Ausgabe 9-10/2015

Wiener Medizinische Wochenschrift 9-10/2015

Severe cyanide poisoning from an alternative medicine treatment with amygdalin and apricot kernels in a 4-year-old child

Zeitschrift:
Wiener Medizinische Wochenschrift > Ausgabe 9-10/2015
Autoren:
MD Harald Sauer, MD Caroline Wollny, MD Isabel Oster, MD Erol Tutdibi, MD Prof. Dr. Ludwig Gortner, MD Prof. Dr. Sven Gottschling, MD Prof. Dr. Sascha Meyer

Summary

Background

The use of complementary and alternative medicine (CAM) is widespread in children with cancer and is poorly regulated.

Patients and methods

Case report.

Results

We describe a case of severe cyanide poisoning arising from CAM use. A severely agitated, encephalopathic, unresponsive 4-year-old boy (initial Glasgow Coma Scale of 3) with a history of metastatic ependymoma was brought to our emergency department by ambulance services. Initial blood gas analysis demonstrated severe metabolic/lactic acidosis. On detailed questioning of the parents, the use of CAM including intravenous and oral “vitamin B 17” (amygdalin) and oral apricot kernel was reported. After administering sodium thiosulfate, rapid improvement in his medical condition with complete recovery without need for further intensive care treatment was seen. Serum cyanide level was markedly elevated.

Conclusions

Cyanide poisoning can be the cause of severe encephalopathy in children receiving CAM treatment with substances containing cyanogenic glycosides.

Bitte loggen Sie sich ein, um Zugang zu diesem Inhalt zu erhalten

Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 9-10/2015

Wiener Medizinische Wochenschrift 9-10/2015 Zur Ausgabe